New Mexico, 2015

Hail in New Mexico, May 28, 2015

May 28, 2015 · NWS ABQ · 13 events in 3 counties and zones

A deep plume of Gulf of Mexico moisture surged northwest during the early morning while a weak upper level trough drifted east over central New Mexico. A sharp dryline over far eastern New Mexico set the stage for strong to severe thunderstorms by mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep plume of Gulf of Mexico moisture surged northwest during the early morning while a weak upper level trough drifted east over central New Mexico. A sharp dryline over far eastern New Mexico set the stage for strong to severe thunderstorms by mid to late afternoon. These storms produced large hail across portions of the area, including Union, Curry and Roosevelt counties. The largest stones fell around Sedan and Portales where golf ball to hen egg size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 2:12 PM MST, 28 minutes earlier.

Area forecast discussion, May 28, 2:12 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT THU MAY 28 2015

.SYNOPSIS...
A WARMING AND DRYING TREND WILL CONTINUE INTO FRIDAY WITH
TEMPERATURES GENERALLY NEAR NORMAL FOR LATE MAY...EXCEPT FOR
ACROSS THE NORTHEAST FRIDAY WHEN A BACKDOOR COLD FRONT WILL MOVE
IN. A DRYLINE ACROSS THE EASTERN PLAINS WILL TRIGGER THUNDERSTORMS
LATE TODAY INTO THE EVENING HOURS...WITH A THE BACKDOOR COLD FRONT
TRIGGERING MORE STORMS LATE FRIDAY. A FEW STORMS MAY BECOME
SEVERE LATE TODAY AND THEN AGAIN LATE FRIDAY. THE BACKDOOR FRONT
WILL SURGE WEST FRIDAY NIGHT INTO SATURDAY RESULTING IN GUSTY EAST
CANYON WINDS IN THE RIO GRANDE AND UPPER TULAROSA VALLEYS. IN
ADDITION...MOISTURE MOVING IN BEHIND THE FRONT WILL SERVE AS FUEL
FOR A LATE DAY ROUND OF THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT
ACROSS MUCH OF THE AREA. THE WARMING TREND WILL RESUME SUNDAY WITH
CHANCES FOR THUNDERSTORMS CONTINUING...BUT TRENDING DOWN THROUGH
THE MIDDLE OF NEXT WEEK AS DRIER AIR OVERTAKES THE REGION.

&&

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
NORTHEAST THROUGH 8PM...BUT THE 20Z LAPS ANALYSIS SHOWS THE
BETTER SURFACE BASED INSTABILITY SHIFTING EAST INTO THE TX/OK
PANHANDLES. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST
NEW MEXICO THROUGH 7 PM...AND THIS APPEARS TO BE A MORE
SIGNIFICANT THREAT AREA GIVEN STRONGER DRYLINE CONVERGENCE ACROSS
EASTERN LINCOLN AND SOUTHWEST CHAVES COUNTIES...AND GREATER
SURFACE BASED INSTABILITY WITH THE 20Z LAPS SHOWING SBCAPE VALUES
RANGING FROM 2500-4500 J/KG...LIFTED INDICES OF -6 TO -10C AND
30-40KTS OF 0-6KM BULK SHEAR. THE DRYLINE IS NOT FORECAST TO MOVE
MUCH FURTHER EAST OVERNIGHT...BUT THE 12/18Z NAM12 AND LATEST HRRR
SHOW CONVECTION MOVING OFF INTO TEXAS AROUND 00Z. OUR THINKING IS
THAT CONVECTION MAY LAST TO NEAR 03Z ACROSS PORTIONS OF THE
EASTERN PLAINS BEFORE MOVING OFF OR DIMINISHING WITH A LOSS OF
DAYTIME HEATING.

MID AND UPPER LEVEL FLOW TURNS A BIT MORE NORTHWESTERLY FRIDAY AS
A SHORTWAVE TROUGH EJECTS OUT INTO THE CENTRAL U.S. PLAINS FROM
THE CENTRAL ROCKIES AND A SHORTWAVE RIDGE BUILDS TO THE WEST. THIS
TRANSITION WILL ALLOW A BACKDOOR COLD FRONT TO SLIDE SOUTH INTO
THE NORTHEAST FRIDAY AS A DRYLINE SHARPENS UP ONCE AGAIN ACROSS
THE EAST CENTRAL AND SOUTHEAST PLAINS. SIGNIFICANT LOW LAYER
CONVERGENCE AND DAYTIME HEATING WILL RESULT IN THUNDERSTORM
DEVELOPMENT ACROSS THE EASTERN PLAINS FRIDAY AFTERNOON...WITH THE
POTENTIAL FOR A FEW SEVERE STORMS ONCE AGAIN ACROSS THE EAST
CENTRAL PLAINS WHERE AN AIRMASS TRIPLE POINT MAY RESIDE FOR A FEW
HOURS. THE BACKDOOR FRONT WILL SURGE SOUTHWEST OVERNIGHT INTO
SATURDAY...RESULTING IN GUSTY EAST CANYON/GAP WINDS IN THE RIO
GRANDE AND UPPER TULAROSA VALLEY APPROACHING WIND ADVISORY
CRITERIA. LOW LAYER MOISTURE WILL TRANSPORT WEST BEHIND THE FRONT
AS WELL AND WILL ACT AS FUEL FOR LATE DAY THUNDERSTORMS SATURDAY
INTO SATURDAY NIGHT WITH RELATIVELY WEAK NW STEERING FLOW. THUNDER
MAY BE HARDER TO COME-BY EAST OF THE CENTRAL MOUNTAIN CHAIN
SATURDAY DUE TO TO A MORE STABLE ATMOSPHERE WITH TEMPERATURES 10
OR MORE DEGREES BELOW NORMAL THERE.

BY SUNDAY...A DOMINANT RIDGE OF HIGH PRESSURE WILL MOVE EAST OVER
THE REGION WITH INCREASING PRESSURE HEIGHTS CAUSING THE WARMING
TREND TO RESUME WITH HIGHS GENERALLY AT OR ABOVE NORMAL WEST AND
SLIGHTLY BELOW NORMAL EAST. ANOTHER ROUND OF DAYTIME HEATING
TRIGGERED STORMS ARE LIKELY SUNDAY...BUT THE TREND WILL BE DOWN
EARLY NEXT WEEK AS A BROAD OPEN WEST COAST TROUGH MOVES IN AND
DRYIER AIR OVERTAKES THE REGION.

11

&&

.FIRE WEATHER...
NO WIDESPREAD OR LONG DURATION CRITICAL FIRE WEATHER ISSUES ARE
FORESEEN THROUGH THE NEXT FEW DAYS. A LONG WAVE TROUGH HAS ITS AXIS
SLOWLY APPROACHING NM WITH DEEP BOUNDARY LAYER MOISTURE STAYING
ENTRENCHED OVER EASTERN PARTS OF THE STATE AS THE DRYLINE SHARPENS.
EAST OF THE DRYLINE RH IS QUITE ELEVATED WITH STORM POTENTIAL
LASTING THROUGH THE EVENING...AND SOME LOW CLOUDS AND FOG LIKELY
REDEVELOPING INTO THE EARLY MORNING HOURS FRIDAY. THUS...EXCELLENT
RH RECOVERY IS ANTICIPATED IN THE EASTERN ZONES TONIGHT INTO EARLY
FRIDAY. WEST OF THE DRYLINE INTO CENTRAL TO WESTERN NM DEWPOINTS
WILL BE MUCH LOWER IN THE TEENS...20S...AND LOW 30S...INHIBITING RH
RECOVERY.

A BACK DOOR COLD FRONT WILL SPILL INTO NORTHEAST NM EARLY
FRIDAY...PROVIDING AN ADDITIONAL FOCUS FOR STORMS AS IT MERGES WITH
THE DRYLINE. BY LATE FRIDAY THIS FOCUS COULD SHIFT SOUTH OF I-40
WHILE HIGH TEMPERATURES RUN WITHIN A FEW DEGREES OF AVERAGE AREA
WIDE. THE CENTRAL TO WEST CENTRAL ZONES WILL OBSERVE SOME SUB-15
PERCENT RH VALUES BY LATE FRIDAY AFTERNOON. SOME BRIEFLY GUSTY WINDS
WILL ACCOMPANY THE FRONTAL INTRUSION DURING THE DAY IN THE
NORTHEAST...AND BY FRIDAY NIGHT THE FRONT WILL SPILL WEST OF THE
CENTRAL MOUNTAIN CHAIN...INDUCING GUSTY CANYON WINDS WITH SOME
SPEEDS PERIODICALLY REACHING 40-45 MPH IN FAVORED LOCALES.

WITH THE FRONT HAVING ADVANCED WEST OF THE CENTRAL MOUNTAIN
CHAIN...MOISTURE WILL ADVECT WESTWARD WITH RH GETTING A BOOST. THIS
WILL LEAD TO A BROADER AREAL COVERAGE OF SHOWERS AND STORMS BY
SATURDAY OVER THE CONTINENTAL DIVIDE...RIO GRANDE VALLEY...AND
CENTRAL MOUNTAIN CHAIN. MOISTURE WILL BE ABLE TO RECYCLED INTO
SUNDAY AND MONDAY AS A RIDGE OF HIGH PRESSURE BECOMES ESTABLISHED
OVER NM...AND CONSEQUENTLY ISOLATED TO SCATTERED SHOWERS AND STORMS
WILL PERSIST. THE BELOW AVERAGE TEMPERATURES IN THE EAST SUNDAY WILL
MODERATE CLOSE TO AVERAGE BY MONDAY. SOME SOUTHWESTERLY FLOW WILL
THEN SLOWLY EEK INTO NM...POTENTIALLY SHUNTING THE DRYLINE EASTWARD.

52

&&

.AVIATION...
18Z TAF CYCLE
MAIN AVIATION WEATHER CONCERNS WILL BE IN EASTERN NEW MEXICO
TODAY AND TONIGHT. SOME ENHANCED MOISTURE OVER THE EAST CENTRAL
PLAINS WILL FUEL SOME SHOWERS AND THUNDERSTORMS...SOME OF WHICH
MAY TURN STRONG TO SEVERE WITH GUSTY DOWNBURST WINDS AND HAIL. A
FEW STRAY AND WEAK SHOWERS AND STORMS WILL STRUGGLE TO DEVELOP IN
THE NORTH CENTRAL TO NORTHWESTERN PARTS OF NEW MEXICO...BUT THESE
WILL PRODUCE MOSTLY GUSTY WINDS RATHER THAN PRECIPITATION. STORMS
WILL BE MOST LIKELY IN THE LATE AFTERNOON THROUGH EVENING. LOW
LAYER MOISTURE WILL THEN POTENTIALLY LEAD TO REDEVELOPMENT OF LOW
STRATUS CLOUDS IN THE EARLY MORNING FRIDAY. A COLD FRONT WILL THEN
INVADE NORTHEASTERN NEW MEXICO ON FRIDAY...ACTING AS A FOCAL POINT
FOR STORM DEVELOPMENT INTO FRIDAY AFTERNOON.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  80  49  84 /   0   0   5   5
DULCE...........................  38  75  37  78 /   5   0   5  20
CUBA............................  43  78  42  78 /   5  10   5  30
GALLUP..........................  39  79  41  81 /   0  10   5  10
EL MORRO........................  38  78  42  77 /   0   5   5  30
GRANTS..........................  41  79  44  78 /   5  10   5  30
QUEMADO.........................  42  79  44  78 /   0   0   5   5
GLENWOOD........................  49  86  51  87 /   0   0   5   5
CHAMA...........................  36  70  36  74 /  10  20  10  30
LOS ALAMOS......................  48  78  49  72 /  10  20  10  50
PECOS...........................  46  77  47  69 /   5  20  30  50
CERRO/QUESTA....................  37  73  39  71 /  20  30  30  20
RED RIVER.......................  35  66  35  64 /  30  40  50  30
ANGEL FIRE......................  33  69  36  65 /  20  30  40  50
TAOS............................  38  75  41  72 /  10  20  10  20
MORA............................  43  74  42  67 /  10  20  40  50
ESPANOLA........................  45  80  47  75 /   5  10  10  30
SANTA FE........................  48  78  48  73 /   5  10  20  40
SANTA FE AIRPORT................  46  80  49  75 /   5   0  10  30
ALBUQUERQUE FOOTHILLS...........  55  82  57  79 /   0   0  10  30
ALBUQUERQUE HEIGHTS.............  57  83  59  80 /   0   0   5  20
ALBUQUERQUE VALLEY..............  53  85  55  81 /   0   0   5  20
ALBUQUERQUE WEST MESA...........  55  83  56  79 /   0   0   5  20
LOS LUNAS.......................  53  85  55  82 /   0   0   5  20
RIO RANCHO......................  54  82  55  79 /   0   0   5  20
SOCORRO.........................  54  87  57  84 /   0   0   5  10
SANDIA PARK/CEDAR CREST.........  51  79  50  73 /   0   5  20  40
TIJERAS.........................  50  80  49  74 /   0   5  20  40
MORIARTY/ESTANCIA...............  45  80  47  73 /   0   5  10  30
CLINES CORNERS..................  48  78  46  70 /   0   0  30  40
GRAN QUIVIRA....................  50  81  50  74 /   0   0  10  40
CARRIZOZO.......................  53  83  52  78 /   0   5   5  40
RUIDOSO.........................  51  78  48  69 /   0   5  20  50
CAPULIN.........................  47  71  45  69 /  40  50  50  30
RATON...........................  46  75  46  72 /  30  30  40  40
SPRINGER........................  48  76  48  73 /  10  20  30  30
LAS VEGAS.......................  45  76  45  68 /   5  20  40  40
CLAYTON.........................  53  75  50  71 /  30  50  50  20
ROY.............................  49  75  47  69 /  10  30  30  30
CONCHAS.........................  54  84  54  73 /   0  30  30  30
SANTA ROSA......................  53  85  53  73 /   0  10  30  30
TUCUMCARI.......................  58  84  55  75 /  20  30  40  20
CLOVIS..........................  57  82  55  73 /  30  20  40  30
PORTALES........................  58  83  57  74 /  30  20  60  30
FORT SUMNER.....................  56  85  56  73 /  10  20  30  30
ROSWELL.........................  58  90  59  79 /  10  10  40  40
PICACHO.........................  53  85  53  73 /   5  10  20  40
ELK.............................  52  84  52  72 /   0  10  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, May 28, 5:20 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 AM MDT THU MAY 28 2015

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
620 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
EASTERN PLAINS THIS AFTERNOON AND EVENING. STRONG WINDS/LARGE HAIL
AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST HIGHLANDS...NORTHEAST AND EAST CENTRAL PLAINS LATE
FRIDAY INTO FRIDAY NIGHT. STRONG WINDS/LARGE HAIL AND ISOLATED
TORNADOES WOULD BE POSSIBLE DURING THIS PERIOD. A SLIGHT RISK OF
SEVERE STORMS EXISTS BETWEEN THE CONTINENTAL DIVIDE AND CENTRAL
MOUNTAINS LATER SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE FAR EASTERN PLAINS DUE TO SEVERE WEATHER.

50

In the hours before

Special weather statement, May 28, 12:14 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT THU MAY 28 2015

NMZ527-282000-
RATON RIDGE/JOHNSON MESA-
114 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
200 PM MDT...

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUGARITE CANYON STATE PARK...OR 6 MILES
NORTHEAST OF RATON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RATON...SUGARITE CANYON STATE PARK AND SUGARITE.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 455 AND 457.

&&

LAT...LON 3680 10404 3683 10430 3686 10431 3689 10437
      3693 10436 3693 10437 3692 10438 3692 10445
      3690 10445 3689 10448 3687 10448 3687 10449
      3699 10446 3699 10402
TIME...MOT...LOC 1913Z 275DEG 14KT 3697 10437

33
Special weather statement, May 28, 12:16 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
116 PM MDT THU MAY 28 2015

NMZ528-531-281945-
FAR NORTHEAST HIGHLANDS-HARDING COUNTY-
116 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA...SOUTHEASTERN
COLFAX AND NORTHWESTERN HARDING COUNTIES UNTIL 145 PM MDT...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF SPRINGER...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGER...MILLS AND ABBOTT.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 402 AND 414.

OTHER LOCATIONS IN THE WARNING INCLUDE RIM CAMPGROUND.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3642 10416 3603 10420 3614 10467 3638 10464
      3641 10427 3639 10425 3640 10420 3642 10419
TIME...MOT...LOC 1915Z 275DEG 14KT 3626 10456

33
Special weather statement, May 28, 12:49 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
149 PM MDT THU MAY 28 2015

NMZ528-531-532-282045-
FAR NORTHEAST HIGHLANDS-EASTERN SAN MIGUEL COUNTY-HARDING COUNTY-
149 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORA...NORTHEASTERN
SAN MIGUEL AND NORTHWESTERN HARDING COUNTIES UNTIL 245 PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MILLS...OR 20 MILES EAST OF WAGON
MOUND...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOSQUERO...ROY...MILLS...SOLANO AND CHICOSA LAKE STATE PARK.

OTHER LOCATIONS IN THE WARNING INCLUDE MILLS CANYON CAMPGROUND AND
RIM CAMPGROUND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.

LAT...LON 3609 10452 3623 10437 3594 10377 3558 10412
TIME...MOT...LOC 1949Z 311DEG 23KT 3611 10438

33
Special weather statement, May 28, 1:22 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT THU MAY 28 2015

NMZ530-282115-
UNION COUNTY-
222 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
315 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHEAST OF DES MOINES...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN UNION
COUNTY.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN NEW MEXICO.

LAT...LON 3698 10300 3697 10302 3680 10365 3680 10366
      3691 10372 3692 10371 3700 10350 3700 10300
TIME...MOT...LOC 2022Z 250DEG 11KT 3693 10348

33
Special weather statement, May 28, 2:03 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT THU MAY 28 2015

NMZ535-282145-
CURRY COUNTY-
303 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY COUNTY UNTIL
345 PM MDT...

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RANCHVALE...OR 10 MILES WEST OF CLOVIS...
MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLOVIS...RANCHVALE...CANNON AIR FORCE BASE...PLEASANT HILL AND
PORTAIR.

&&

LAT...LON 3431 10340 3447 10352 3477 10305 3446 10305
TIME...MOT...LOC 2103Z 237DEG 26KT 3444 10339

33

The radar

The Amarillo radar (KAMA), 179 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Union

When
May 28, 2:40 PM MST to 2:45 PM MST
Where
Union County, 10.29 mi NNW of Sedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -103.220

Hail stripped fruit off of trees on the property.

Hail, Union

When
May 28, 2:45 PM MST to 2:50 PM MST
Where
Union County, 4.9 mi ENE of (Cao)clayton Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.480, -103.070

Spotter reported dime to nickel size hail.

Hail, Curry

When
May 28, 3:32 PM MST to 3:35 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
1 in hail
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon Air Force Base weather staff reported copious half inch diameter hail with some stones as large as quarters.

Hail, Curry

When
May 28, 3:42 PM MST to 3:45 PM MST
Where
Curry County, 4.18 mi S of (Cvs)cannon Afb
Measured
1 in hail
Reported by
Public
Coordinates
34.320, -103.310

Pea to quarter size hail fell just east of state highway 467.

Hail, Union

When
May 28, 3:55 PM MST to 4:05 PM MST
Where
Union County, 1.31 mi ESE of Sedan
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.140, -103.110

Hen egg size hail for 10 minutes 1 mile east of Sedan.

Hail, Union

When
May 28, 4:00 PM MST to 4:05 PM MST
Where
Union County, 7.99 mi NE of Clapham
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
36.260, -103.280

CoCoRaHS observer commented that quarter to half dollar size hail fell. Time of event estimated.

Hail, Union

When
May 28, 4:05 PM MST to 4:15 PM MST
Where
Union County, 0.69 mi N of Sedan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.160, -103.130

Hail, Union

When
May 28, 4:28 PM MST to 4:38 PM MST
Where
Union County, Sedan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -103.130

Hail, Roosevelt

When
May 28, 5:05 PM MST to 5:10 PM MST
Where
Roosevelt County, 2.37 mi NNE of Portales
Measured
1 in hail
Reported by
Public
Coordinates
34.210, -103.310

Quarter size hail 2 miles northeast of Portales.

Hail, Roosevelt

When
May 28, 5:22 PM MST to 5:25 PM MST
Where
Roosevelt County, 1.76 mi WSW of Portales
Measured
1.5 in hail
Reported by
Public
Coordinates
34.171, -103.359

Ping pong size hail fell at home near Eastern New Mexico University in Portales.

Hail, Roosevelt

When
May 28, 5:32 PM MST to 5:38 PM MST
Where
Roosevelt County, 0.57 mi W of Portales
Measured
1.5 in hail
Reported by
Public
Coordinates
34.180, -103.340

Ping pong ball size hail in Portales.

Hail, Roosevelt

When
May 28, 5:33 PM MST to 5:38 PM MST
Where
Roosevelt County, 2.39 mi ENE of Portales Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.160, -103.370

Golf ball size hail near Portales.

Hail, Roosevelt

When
May 28, 5:34 PM MST to 5:40 PM MST
Where
Roosevelt County, 0.57 mi W of Portales
Measured
1.75 in hail
Reported by
Public
Coordinates
34.180, -103.340

Golf ball size hail in Portales.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568380, 568368, 568287, 568321, 568314, 568469, 568289, 568288, 568313, 568322, 568316, 568315, 568317.